Alert archive / Iowa / Special Weather Statements in 2017
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Oct 21, 2017, 8:05 PM CDT for Appanoose County, Lucas County, Monroe County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 8:05 PM CDT (01:05 UTC)
- Expired
- Oct 21, 2017, 8:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
Counties Appanoose County, IA, Lucas County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
801
WWUS83 KDMX 220105
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
805 PM CDT SAT OCT 21 2017
IAZ074-084-085-095>097-220145-
Appanoose IA-Marion IA-Wayne IA-Lucas IA-Davis IA-Monroe IA-
805 PM CDT SAT OCT 21 2017
...Line of storms may produce wind gusts to 50 mph...
At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chariton to 11 miles northwest of Unionville.
Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Centerville, Chariton, Albia, Lake Sundown, Rathbun Lake, Seymour,
Moravia, Russell, Lovilia, Mystic, Williamson, Hamilton, Melrose,
Promise City, Unionville, Numa, Rathbun, Plano, Marysville and Udell.
LAT...LON 4100 9339 4132 9301 4118 9287 4116 9287
4116 9285 4095 9264 4090 9264 4090 9258
4084 9252 4058 9309 4058 9317
TIME...MOT...LOC 0105Z 226DEG 37KT 4103 9332 4061 9313
$$
KotenbergWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Oct 21, 6:27 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Oct 21, 6:27 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 627 PM CDT Sat Oct 21 2017 .SHORT TERM.../Tonight through Sunday/ Issued at 312 PM CDT Sat Oct 21 2017 The primary concern will obviously be convective trends into tonight. Confidence is high that showers and storms will blossom eventually due to the deep convergence and deep, strong thermodynamic and kinematic forcing with the long wave trough passage, but less so with respect to intensity. Storms developed in NW Iowa around 18z and looked as if they were going to mature fairly quickly, but since diminished. Additional convection has also developed farther south in a zone of strong frontal convergence and frontogenetical forcing, but this has also been somewhat slow to strengthen. Western Iowa RAP soundings show a 2km warm layer at the base of the EML continuing to erode and there may be a slim window for surface based convection to mature, but it will not last long as the front quickly undercuts anything resulting in convection being rooted around 1km. With plenty of stratus over Iowa and the loss of heating soon, feel much of the convection will be below severe limits unless trends increase soon. Shallow and deep shear parameters are both high so there remains a small potential for supercells and brief tornadoes in addition to hail and wind. QLCS tornadoes will be possible into the evening with low level shear persisting, but as mentioned overnight the 0-3km shear vectors are not oriented favorably: too far to the north vs east and line/front orientation. Small segments would need to orient NE to realize available shallow shear and SRH. Moderate to locally heavy rains may eventually be a greater threat with strong low level moisture transport ahead of the front. 00Z NAEFS precipitable water, specific humidities and integrated water vapor transport are all near climatological extremes. Thus expect widespread efficient rains in 3.5+km warm cloud depths with 1” amounts over the SE half of the forecast area possible by tonight. Skies should clear into tomorrow as the system departs with temperatures 5 to 10 degrees cooler than today. The biggest change will be less humid conditions with surface dewpoints no better than the 30s and 40s. .LONG TERM.../Sunday night through Saturday/ Issued at 312 PM CDT Sat Oct 21 2017 The long term period begins with significant shortwave trough diving south through the Upper Midwest early next week. This will send a strong cold front through central Iowa during the morning and afternoon hours on Monday. Deep unidirectional winds and efficient boundary layer mixing behind the front should still be enough to warm temperatures into the upper 50s and low 60s. Not expecting anything more than isolated showers with the frontal passage as the atmosphere is starved of moisture. A reinforcing shot of cold air advection will lead to much cooler and blustery conditions on Tuesday. Model guidance remained consistent to the previous forecast with highs only in the upper 40s and low 50s. A bounce back to near average temperatures is expected through the middle of the week as an upper level ridge builds over the Plains states. The warm up will be short lived as a deep upper level low digs southeast and dislodges a large dome of cold air to our north. The GFS and EC remain out of sync with their timing and evolution of the trough, although the slower EC has trended toward the faster GFS with the latest run. Regardless of any model discrepancies, there is high confidence that the coldest air we have seen so far this season will be ushered in by a strong cold frontal passage in the late Thursday or Friday time frame. Latest guidance suggests highs will struggle to get out of the 40s on Friday and Saturday with below freezing temperatures possible overnight. Light rain and/or a few snow flakes are also possible Friday night into Saturday as moisture wraps around the back side of the upper level low. At this time it looks like the better lift/moisture will slide north of the area. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 627 PM CDT Sat Oct 21 2017 Broken line of convection with occasional MVFR cigs moving across area now...and will exit the far east by 10-12z Sunday. Activity may increase southeast overnight near KOTM as low level jet increases aft 03z. Some wind and mainly MVFR VSBY reduction as storms roll through. Aft 06-10z nearly all areas will be VFR with either high clouds or skc aft 12z. Winds increase aft 15z with gusts near 16-18kt until 21z. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Small LONG TERM...Martin AVIATION...REV
Hazardous weather outlook, Oct 21, 3:28 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 328 PM CDT Sat Oct 21 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 328 PM CDT Sat Oct 21 2017 This Hazardous Weather Outlook is for much central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected into the evening, lingering into eastern Iowa overnight. There is a marginal to slight risk of severe weather with large hail, damaging wind and a brief tornado possible. Moderate to locally heavy rains may occur as well, especially central and east. .DAYS TWO THROUGH SEVEN...Sunday through Friday Freezing temperatures are possible Thursday night far north and Friday night over all but far southeast Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly into the evening hours. Small
In the hours before
Special weather statement, Oct 21, 4:42 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
442 PM CDT SAT OCT 21 2017
IAZ005-006-015-016-023>025-034>036-045>047-057>059-070>072-081-082-
092-093-212315-
Humboldt IA-Palo Alto IA-Boone IA-Guthrie IA-Kossuth IA-Winnebago IA-
Carroll IA-Union IA-Madison IA-Hancock IA-Cass IA-Hamilton IA-
Wright IA-Audubon IA-Calhoun IA-Adams IA-Greene IA-Webster IA-
Pocahontas IA-Adair IA-Ringgold IA-Dallas IA-Taylor IA-
442 PM CDT SAT OCT 21 2017
...Strong Storms Moving across Central Iowa...
At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from the Iowa Minnesota border northeast of
Algona...to near Glidden to near Clarinda. The line as a whole was
moving east at 25 mph, while individual storms were moving northeast
along the line at 45 mph.
Up to dime sized hail and winds in excess of 40 mph will be possible
with the stronger storms. Those attending or planning outdoor events
should be prepared for thunderstorms and rapidly changing
conditions, having shelter available on short notice.
Locations impacted include...
Fort Dodge, Waukee, Boone, Webster City, Creston, Perry, Atlantic,
Algona, Winterset, Jefferson, Forest City, Adel, Garner, Clarion,
Greenfield, Rockwell City, Mount Ayr, Corning, Guthrie Center and
Bedford.
LAT...LON 4057 9491 4116 9493 4116 9506 4350 9441
4350 9350 4303 9350 4057 9418
TIME...MOT...LOC 2137Z 261DEG 23KT 4347 9433 4210 9474 4057 9513
SmallSpecial weather statement, Oct 21, 6:19 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
619 PM CDT SAT OCT 21 2017
IAZ016-017-025-026-036-220000-
Hamilton IA-Wright IA-Cerro Gordo IA-Franklin IA-Hancock IA-
619 PM CDT SAT OCT 21 2017
...LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH
AND SMALL HAIL...
At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eagle Grove to near Big Wall Lake.
Movement was northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Forest City, Garner, Clarion, Eagle Grove, Belmond, Sheffield,
Rockwell, Clear Lake, Big Wall Lake, Elm Lake, Ventura, Kanawha,
Goldfield, Dows, Klemme, Latimer, Thornton, Coulter, Meservey and
Alexander.
LAT...LON 4295 9306 4247 9361 4270 9397 4271 9397
4326 9364
TIME...MOT...LOC 2318Z 207DEG 48KT 4270 9382 4257 9365
KotenbergSpecial weather statement, Oct 21, 6:58 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
658 PM CDT SAT OCT 21 2017
IAZ007-016-017-220015-
Cerro Gordo IA-Worth IA-Hancock IA-
658 PM CDT SAT OCT 21 2017
...LINE OF STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH
AND SMALL HAIL...
At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rice Lake to near Rockford. Movement was
northeast at 90 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mason City, Northwood, Nora Springs, Manly, Rockwell, Mason City
Municipal Airport, Clear Lake, Ventura, Plymouth, Fertile, Kensett,
Grafton, Hanlontown, Joice, Rock Falls, Carpenter, Burchinal,
Portland, Bolan and Pilot Knob State Park.
LAT...LON 4297 9302 4292 9308 4321 9360 4326 9356
4326 9350 4333 9350 4350 9336 4350 9302
TIME...MOT...LOC 2357Z 216DEG 80KT 4331 9350 4306 9303
KotenbergSpecial weather statement, Oct 21, 7:19 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
719 PM CDT SAT OCT 21 2017
IAZ072-073-220045-
Madison IA-Warren IA-
719 PM CDT SAT OCT 21 2017
...Line of storms may produce brief periods of heavy rain along with
wind gusts upwards of 40 mph and small hail...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Winterset, moving northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Des Moines, West Des Moines, Indianola, Norwalk, Winterset, Avenue Of
The Saints Event Center, St. Charles, Truro, Martensdale, Cumming,
Patterson, St. Marys, East Peru, Ackworth, Bevington, Spring Hill and
Lake Ahquabi State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy downpours may also impact travel along Interstate 35.
Use extra caution if traveling in this area.
&&
LAT...LON 4116 9397 4122 9408 4151 9385 4151 9364
4140 9337 4116 9383
TIME...MOT...LOC 0017Z 220DEG 44KT 4123 9393
KotenbergSpecial weather statement, Oct 21, 7:37 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
737 PM CDT SAT OCT 21 2017
IAZ094>096-220100-
Appanoose IA-Wayne IA-Decatur IA-
737 PM CDT SAT OCT 21 2017
...A line of strong storms may produce wind gusts to 50 mph and
small hail...
At 736 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Leon to 10 miles northeast of
Mercer. Movement was northeast at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Centerville, Corydon, Rathbun Lake, Seymour, Allerton, Mystic,
Lineville, Promise City, Numa, Clio, Plano and Millerton.
LAT...LON 4067 9370 4090 9338 4090 9325 4075 9283
4058 9325 4058 9349
TIME...MOT...LOC 0036Z 238DEG 52KT 4071 9358 4061 9338
KotenbergSpecial weather statement, Oct 21, 8:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
805 PM CDT SAT OCT 21 2017
IAZ074-084-085-095>097-220145-
Appanoose IA-Marion IA-Wayne IA-Lucas IA-Davis IA-Monroe IA-
805 PM CDT SAT OCT 21 2017
...Line of storms may produce wind gusts to 50 mph...
At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chariton to 11 miles northwest of Unionville.
Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Centerville, Chariton, Albia, Lake Sundown, Rathbun Lake, Seymour,
Moravia, Russell, Lovilia, Mystic, Williamson, Hamilton, Melrose,
Promise City, Unionville, Numa, Rathbun, Plano, Marysville and Udell.
LAT...LON 4100 9339 4132 9301 4118 9287 4116 9287
4116 9285 4095 9264 4090 9264 4090 9258
4084 9252 4058 9309 4058 9317
TIME...MOT...LOC 0105Z 226DEG 37KT 4103 9332 4061 9313
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:19 PM CDT | Special Weather Statement | DMX | Warren | 26 min |
| Oct 21, 7:37 PM CDT | Special Weather Statement | DMX | Appanoose, Wayne | 23 min |
| Oct 21, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Warren | 24 min |
| Oct 21, 8:24 PM CDT | Special Weather Statement | DMX | Marshall, Tama | 36 min |
| Oct 21, 8:46 PM CDT | Special Weather Statement | DMX | Black Hawk, Tama | 44 min |
| Oct 21, 8:55 PM CDT | Special Weather Statement | DMX | Appanoose | 35 min |
| Oct 21, 9:00 PM CDT | Special Weather Statement | DMX | Tama | 45 min |
| Oct 22, 3:10 PM CDT | Wind Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 35 more | 51 hr |
Nearby
Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.